Hail, Preston
- When
- July 4, 8:24 PM EST
- Where
- Preston County, 1.07 mi W of Israel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -79.840
Clusters of severe thunderstorms developed across the upper Ohio valley from the afternoon of July 4th into the morning hours of July 5th. Severe weather was reported across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Clusters of severe thunderstorms developed across the upper Ohio valley from the afternoon of July 4th into the morning hours of July 5th. Severe weather was reported across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Large hail was widespread, with reports of hail larger than golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 8:02 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
902 PM EDT WED JUL 4 2012
.SYNOPSIS...
EXPECT NO MORE THAN ISOLATED THUNDERSTORMS OVERNIGHT WITH FOG IN
AREAS THAT GOT HEAVY RAIN. BROAD HIGH PRESSURE WILL MAINTAIN HOT
AND HUMID CONDITIONS ACROSS THE UPPER OHIO VALLEY INTO SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HAVE DROPPED SEVERE THUNDERSTORM WATCH EXCEPT FOR 4 PA-WV-MD MOUNTAIN
COUNTIES, WHICH ENDS AT 10 PM. AREAS OF FOG CAN DEVELOP LATE
TONIGHT WHERE HEAVY RAIN HAS OCCURRED.
RECENT RADAR DATA SHOWS NEW THUNDERSTORMS ACROSS NORTHERN OHIO,
MOVING SOUTHEAST TOWARD THE I-80 CORRIDOR. HRRR MODEL OUTPUT SHOWS
THESE DISSIPATING, SO ONLY HAVE ISOLATED MENTIONED FOR A COUPLE
HOURS PAST MIDNIGHT, BUT WILL MONITOR AS SATELLITE DATA SHOWS CB
TOPS COOLING.
FORECASTED TEMPERATURES BASED ON BLEND OF RECENT SURFACE DATA AND
HRRR AND GFS LAMP MODEL OUTPUT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
RECENT SREF MODEL OUTPUT CONTINUES TO SHOW THE BROAD HIGH PRESSURE
ACROSS THE EASTERN AND CENTRAL U.S. STRENGTHENING THURSDAY AND
FRIDAY, THEN SHRINKING SOUTH SATURDAY.
THE MAIN EFFECT OF THE HIGH PRESSURE WILL BE TO CONTINUE THE HOT
HUMID CONDITIONS, WITH GFS, NAM, AND ECMWF MOS SHOWING THURSDAY
AND FRIDAY HAVING THE HIGHEST AFTERNOON TEMPERATURES. AS THE HIGH
PRESSURE SHRINKS SOUTH SATURDAY, HIGH TEMPERATURES SATURDAY MAY BE
A COUPLE DEGREES LOWER THAN FRIDAY. HOWEVER, HUMID CONDITIONS WILL
PERSIST.
SO HAVE ADDED A HEAT ADVISORY FOR THURSDAY FOR MOST OF THE UPPER
OHIO VALLEY, EXCEPT THE APPALACHIAN MOUNTAINS AND I-80 CORRIDOR.
IN HAZARDOUS WEATHER OUTLOOK HAVE MENTIONED HEAT INDICES WELL INTO
THE 90S FRIDAY AND POSSIBLY SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THERE IS GFS/ECMWF ENSEMBLE AGREEMENT TO BEGIN THE PERIOD THAT DEEP
RIDGING WILL BE CENTERED ACROSS THE MISSOURI VALLEY. THE UPPER OHIO
VALLEY WILL BE IN A NORTHWESTERLY FLOW ON THE EASTERN PERIPHERY OF THE
RIDGE. THE MODEL CONSENSUS INDICATES AN AMPLIFYING TREND WITH THE
RIDGE DOMINATING THE WESTERN TWO THIRDS OF THE CONUS AND LOWERING
MID-LEVEL HEIGHTS ACROSS THE UPPER OHIO VALLEY AS A TROUGH BUILDS
INTO THE NORTHEAST.
AFTER A COLD FRONT DROPS SOUTHEAST ACROSS THE AREA AND BRINGS
CHANCE POPS ON SUNDAY, A DRIER AND COOLER FORECAST IS IN PLACE FOR
EARLY NEXT WEEK. HAVE GONE DRY OR WITH SILENT SLIGHT CHC POPS FOR
LOWERING HEIGHTS THROUGH WEDNESDAY. UNCERTAINTY ENTERS THE FORECAST
BY NEXT THURSDAY WITH THE POTENTIAL OF A MID-LEVEL TROUGH PUSHING
FROM THE UPPER MIDWEST SOUTHEASTWARD ACROSS THE AREA. TEMPS ARE
AROUND 5 DEGREES ABOVE NORMAL AHEAD OF THE FRONT ON SUNDAY.
TEMPERATURES WILL THEN LOWER TO NEAR SEASONABLE VALUES FOR MONDAY, TUESDAY
AND WEDNESDAY.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
EXPECT ONLY RESTRICTIONS TO VFR ACROSS THE UPPER OHIO VALLEY WILL
BE MVFR FOG LATE TONIGHT DUE TO CONTINUED HUMID CONDITIONS. RECENT
RADAR SHOWS ISOLATED THUNDERSTORMS MOVING SOUTHEASTWARD FROM
NORTHERN OHIO, WHICH WILL BE MONITORED TO SEE IF THESE HOLD
TOGETHER TO AFFECT TAF SITES SUCH AS KFKL, KBVI AND KPIT. IFR FOG
CAN OCCUR WHERE HEAVY RAIN OCCURRED, BUT THIS RAIN HAS MISSED
OTHER TAF SITES. EXPECT NONSTOP VFR THURSDAY AFTER 13Z.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
VFR EXPECTED, EXCEPT FOR MORNING MVFR HAZE. RESTRICTIONS WILL ALSO
BE POSSIBLE IN SCATTERED THUNDERSTORMS LATE SATURDAY AND AGAIN ON SUNDAY
AS A FRONT MOVES SOUTHWARD THROUGH THE REGION. VFR CONDITIONS
WILL RETURN ON MONDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR OHZ039>041-
048>050-057>059-068-069.
PA...HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR PAZ013-014-
020>022-029-031-073-075.
WV...HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR WVZ001>004-
012-021>023.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 908 PM EDT WED JUL 4 2012 OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021-022-060115- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA- 908 PM EDT WED JUL 4 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ023-060115- PRESTON- 908 PM EDT WED JUL 4 2012 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ013-014-020>022-029-031-073-060115- LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE- WESTMORELAND- 908 PM EDT WED JUL 4 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ075-060115- FAYETTE- 908 PM EDT WED JUL 4 2012 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-015-016-023-074-060115- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA- WESTMORELAND RIDGES- 908 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES MAY PEAK IN THE MID 90S EACH AFTERNOON...THURSDAY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ076-WVZ041-060115- GARRETT-FAYETTE RIDGES-TUCKER- 908 PM EDT WED JUL 4 2012 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES MAY PEAK IN THE MID 90S EACH AFTERNOON...THURSDAY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
818 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL MOUNT PLEASANT 40.18N 79.49W
07/04/2012 M1.00 INCH WESTMORELAND PA PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200669
RGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 3 N CONNELLSVILLE 40.06N 79.59W
07/04/2012 M0.75 INCH FAYETTE PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200670
RSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL CONNELLSVILLE 40.03N 79.57W
07/04/2012 M0.88 INCH FAYETTE PA PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200671
RGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 3 NE CONNELLSVILLE 40.05N 79.55W
07/04/2012 M1.00 INCH FAYETTE PA PUBLIC
&&
CORRECTED LOCATION...EVENT...REMARKS
EVENT NUMBER PBZ1200672
RGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL 5 E CONNELLSVILLE 40.02N 79.49W
07/04/2012 M1.25 INCH FAYETTE PA PUBLIC
&&
CORRECTED LOCATION...EVENT...REMARKS
EVENT NUMBER PBZ1200673
RGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 PM EDT WED JUL 4 2012
WVZ023-041-050130-
PRESTON WV-TUCKER WV-
852 PM EDT WED JUL 4 2012
...A THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER AND SOUTHWESTERN
PRESTON COUNTIES...
AT 848 PM EDT...A THUNDERSTORM WAS LOCATED NEWBURG...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
NEWBURG... FELLOWSVILLE... HANNAHSVILLE...
SAINT GEORGE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3913 7984 3923 7982 3924 7985 3929 7987
3930 7990 3943 7990 3946 7983 3917 7960
3909 7979The Pittsburgh radar (KPBZ), 139 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Emergency management reported trees down on Route 2.
Emergency management reported trees and power lines down.
The public reported trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393507, 393508, 393511, 393512, 393509, 393513, 393510.